Autoimmune hemolytic anemia induced by anti-PD-1 therapy in metastatic melanoma

Benjamin Y. Kong, Kenneth P. Micklethwaite, Sanjay Swaminathan, Richard F. Kefford, Matteo S. Carlino*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

61 Citations (Scopus)

Abstract

We report the occurrence of autoimmune hemolytic anemia in a patient receiving the anti-PD-1 monoclonal antibody, nivolumab, for metastatic melanoma in the presence of known red cell alloantibodies, despite having received prior ipilimumab without evidence of hemolysis. The patient had a history of multiple red cell alloantibodies and a positive direct antiglobulin test, identified at the time of a prior transfusion, which occurred before treatment with ipilimumab. The patient developed symptomatic warm autoimmune hemolytic anemia after four cycles of treatment with nivolumab. Clinical improvement was noted following cessation of the drug and treatment with corticosteroids. Given that there was no prior history of hemolysis, even during treatment with ipilimumab, we hypothesize that anti-PD-1 therapy disrupted peripheral tolerance, unmasking an underlying autoimmune predisposition.

Original languageEnglish
Pages (from-to)202-204
Number of pages3
JournalMelanoma Research
Volume26
Issue number2
DOIs
Publication statusPublished - Apr 2016

Keywords

  • autoimmune
  • hemolytic anemia
  • ipilimumab
  • melanoma
  • nivolumab
  • PD-1
  • T cells

Fingerprint

Dive into the research topics of 'Autoimmune hemolytic anemia induced by anti-PD-1 therapy in metastatic melanoma'. Together they form a unique fingerprint.

Cite this